I am a 72 YO male with Bipolar Type II and Hep C. I am currently taking 300mg of Wellbutrin. My doctor says that the Wellbutrin will control the depressive of a Bipolar attack, thereby controlling the manic phase. I will be leaving my hometown for two weeks, going on a vacation. I am concerned that I may do a Bipolar flip while I'm away. Any comments. Would Xanax be useful if I felt the manic phase coming on?
I have been prescribed Xanax in the past, as recent as two years ago. I am not currently taking it. I haven't cycled strongly yet, but I am able to identify the meaning of what I feel now. In about three weeks I will be in a highly emotionally charged situation, visiting an ex-wife and two of my children. I haven't seen them in 48 years. I have very strong feelings for all of them. I have cycled weakly while at 150mg on Wellbutrin XL, I have moved up to 300mg four or five days ago. I am anxious that when I am actually in their presence I may have a full blown episode. They don't last long with me, 4-5 days up, 4-5 days down. At this point I am looking for a short-term "insurance policy" to take only if I feel myself flipping out.
Can I ask why your Dr prescribed Wellbutrin for bi-polar? I take it you've tried other meds, how did you do on them?
Xanax works very well for panic attacks and also for short term use. You must already know this since you've taken it before. It can be very additive if taken for even a short amount of time.
I do understand your situation and it does sound like it may be very stressful. Maybe you can talk to your Dr about a small script, only a weeks worth, and take them only when you're feeling extremely stressed, if you do get stressed during your visit. I really don't know if they will keep you from cycling. Hopefully you will not cycle and just have a wonderful visit with your children. I'm sorry I could'nt be of more help to you. That's the only thing I can recommend, is to explain your situation to your Dr and ask what he/she thinks of you taking an anti anxiety med, if needed, on your visit.
Thank you very much for your advice. I will follow it, and am seeing my doctor next.
I have been in depression for many years, and have been prescribed depression medications for the last 20 or so years. I have had panic attacks as well and I am also ADHD. Last December I had an intense episode, 4-5 days way, way up there, then when I woke up the next morning, I was in one of the deepest pits I have ever been into, again 5 days.A friend told me that some people had been taking meds for their ADHD combined with depressive meds as well, and they had been subsequently re-diagnosed as being bipolar. A geriatric psychiatrist examined me late in March and said that I was bipolar II but the depressive component was by far the stronger of the two. She felt that if the depression was sufficiently medicated, now I am at 300mg of Wellbutrin XL,
the hypomanic component would be taken of because the depressive component would be controlled. I have had mild swings recently, perhaps more time is needed for me to adjust completely to the 300mg level. Maybe I am being anxious where I have no cause to be. I just don't know.
I understand what your Dr is doing now.
Well, if you have not seen your children in 48 years it is going to be an exciting and maybe stressful time. If you ask your Dr for something for just that week, maybe just knowing you have it in case you need it will be enough. It does'nt mean you will need to take it. I really do hope all goes well with your visit. It does sound very exciting to be seeing your children again after all these years.
Thank you for your kindness and for your words of wisdom. Yes, there will be stressful moments, there's bound to be, but I hope, and I think, that none of us will let stress rob us of the time we have together to love each other. And my ex-wife too, a magnificent woman, shares my thoughts that way back then we were simply children having children. There will be a lot of healing going on. I am anxious, I suppose, that nothing in my screwed-up mind intrudes. I'm counting the days to my departure,
Thank you again.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.